Hail, Luce
- When
- July 26, 6:35 PM EST to 6:39 PM EST
- Where
- Luce County, 0.84 mi SW of Deer Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.660, -85.610
A spotter near Deer Park reported quarter-sized hail.
A cold front moving slowly through a moist and unstable air mass generated thunderstorms with large hail over portions of Alger and Luce counties on the evening of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving slowly through a moist and unstable air mass generated thunderstorms with large hail over portions of Alger and Luce counties on the evening of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 26, 3:46 PM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 446 PM EDT TUE JUL 26 2016 .SHORT TERM...(This evening through Wednesday) Issued at 250 PM EDT TUE JUL 26 2016 Upper air pattern consists of a shortwave across MN and the ern Dakotas this morning that will move across the area this afternoon into early evening. Nam shows some 850-500 mb q-vector convergence over the area through 00z Thu with another shortwave affecting mainly the southern cwa on Wed. Couple things going against the convection for this afternoon. KMPX and KGRB 12z soundings show dry mid levels and also the possibility with sfc heating this afternoon mixing out the dew points in the lower levels in the afternoon with sfc dew points falling in the afternoon. This appears to be the case as sfc dew points have been slowly falling and mixing out this afternoon which will tend to cut down the instability this afternoon and because of this, have cut the pops down a bit and delayed them a bit as well. Models also show the strongest shear to the northeast with less instability and more instability with less shear to the southwest of area. We cannot seem to get everything to come together, so this argues for cutting pops a bit. Still have chance pops in though for late this afternoon into this evening in case some convection gets going on the lake breeze boundaries which would be a possibility with lake breeze convergence. Still kept in some chance pops in for Wed across the south as well as a shortwave goes by to the south of the area and have it dry to the north. Overall, did not make too many changes to the going forecast for temperatures or weather. .LONG TERM...(Wednesday night through Tuesday) Issued at 446 PM EDT TUE JUL 26 2016 Beginning Wednesday night: The cold front moving through Upper Michigan on Wednesday will stall just south of Upper Mi Wed evening. Models advertise a shortwave tracking along a the frontal boundary which will likely enhance convective development along the front. Some showers could brush south central Upper Mi mainly in the evening in environment of a few hundred j/kg of MLCAPE so wl keep some higher chc pops over far south central to cover this possibility. With much greater instability fcst to stay south expect bulk of convection to stay well south of CWA into Wi. N-NE winds ahead of building sfc high pressure will bring much drier dewpoints into area which will allow clearing from the north through evening/overnight hours. Clearing and PWATs dropping blo .5 inch will also allow for min temps Wed night to drop near 50F over some of colder interior west half locations. Thursday through Tuesday...Models now indicating sfc high pressure building over area from the northwest on Thu will persist over the region into early next week. This will result in generally dry conditions through the period. Increasing southerly flow beginning on Sunday as sfc high pressure center moves east will allow for increasing moisture and advection of higher dewpoints into the Upper Great Lakes. Expect increasingly more humid and warmer conditions beginning Sunday and continuing into Tuesday, but influence of high pressure and anticyclonic flow should maintain dry conditions into at least Monday. As mid-level ridge axis pushes east of the region on Tuesday and shortwave energy lifts up its backside into the Upper Lakes, there could some shra/tsra Tuesday at least over the west half of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 118 PM EDT TUE JUL 26 2016 VFR conditions should prevail at KIWD/KCMX/KSAW thru this fcst period. Building instability this aftn along with approaching cold front and lake breeze development will trigger sct shra/tsra. These shra/tsra are most likely to occur around KSAW, and possibly around KIWD as well. Only included a VCTS mention with uncertainty in coverage of pcpn and uncertainty in whether either terminal will actually be impacted. If pcpn does occur, mvfr conditions will be possible with brief ifr not out of the question. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 250 PM EDT TUE JUL 26 2016 Winds across Lake Superior for the remainder of the week should be mostly 15kt or less as the pressure gradient remains on the weak side across the Upper Great Lakes. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...Voss AVIATION...07 MARINE...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 413 PM EDT TUE JUL 26 2016 MIZ001>007-009>014-084-085-271100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 413 PM EDT TUE JUL 26 2016 /313 PM CDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING...MAINLY ALONG THE WISCONSIN BORDER. THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY MAINLY OVER THE WEST HALF OF UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-271100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 413 PM EDT TUE JUL 26 2016 /313 PM CDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE OVER WEST AND NORTH CENTRAL UPPER MICHIGAN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-271100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 413 PM EDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. VOSS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
658 PM EDT TUE JUL 26 2016
MIZ006-007-262345-
LUCE MI-ALGER MI-
658 PM EDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALGER AND NORTHWESTERN
LUCE COUNTIES UNTIL 745 PM EDT...
AT 657 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF GRAND MARAIS...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUSKALLONGE STATE PARK...DEER PARK...PINE STUMP JUNCTION...
NAWAKWA LAKE AND BLIND SUCKER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4646 8586 4650 8587 4651 8603 4660 8609
4675 8573 4675 8556 4652 8545
TIME...MOT...LOC 2257Z 245DEG 24KT 4656 8594
RJTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
714 PM EDT TUE JUL 26 2016
MIZ007-270000-
LUCE MI-
714 PM EDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUCE COUNTY UNTIL 800 PM
EDT...
AT 714 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MUSKALLONGE STATE PARK...OR 12 MILES EAST OF GRAND MARAIS...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUSKALLONGE STATE PARK...DEER PARK...CRISP POINT...
PINE STUMP JUNCTION...PIKE LAKE...BLIND SUCKER LAKE AND BETSY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4676 8522 4676 8524 4663 8524 4649 8577
4663 8587 4666 8586 4675 8563 4675 8553
4682 8526 4682 8521
TIME...MOT...LOC 2314Z 244DEG 32KT 4661 8573
RJTThe Marquette radar (KMQT), 149 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
5 hail. Local standard time, as filed.
A spotter near Deer Park reported quarter-sized hail.
A spotter in Grand Marais reported dime-sized hail.
There was a public report of quarter-sized hail with some hail stones larger than quarter size. The hail lasted five to ten minutes, and an intense downpour was also observed.
There was a public report of dime-sized hail along West Bay in Grand Marais.
A spotter just southeast of Grand Marais reported dime-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649662, 649628, 649660, 649656, 649657.